Nebraska, 2007

Hail in Nebraska, July 18, 2007

July 18, 2007 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced large hail near Dixon in extreme northeast Nebraska during the evening of July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail near Dixon in extreme northeast Nebraska during the evening of July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 6:47 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 6:47 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CDT WED JUL 18 2007

.DISCUSSION...
RECENT MESOANALYSIS ACTUALLY LEAVES A LOT MORE QUESTIONS ON
DEVELOPMENT TONIGHT. HAVE NOT SEEN ACTIVITY OUT WEST MAKE ANY
AGRESSIVE EWRD PUSH...OUTSIDE A BRIEF ROGUE TS DEVELOPING BETWEEN
KVTN AND KPHP. WOULD SEEM THAT ACTIVITY IS LARGELY UPSLOPE IN
ORIGIN. OTHERWISE...THE ACC TRAIN CONTINUES OVR CWA WITHIN BROADLY
FRONTOGENETIC ZONE.  COLD POOL FROM EARLIER CONVECTION HAS NOW
SHOVED FULLY S OF THE CWA...MAKING NR SFC AIR USELESS FOR ALL
PRACTICAL PURPOSE.  MOST UNSTABLE PARCEL IS MORE REASONABLE FOR
LIFT DOWN TOWARD THE OUTFLOW/FRONTAL BNDRY IN NERN NEBRASKA...
BASED 900-875HPA. DYNAMIC FORCING REALLY DOES NOT APPEAR TO GET ANY
BETTER AFTER THE 03-06Z WINDOW...WITH WAVE MOVING THRU CNTRL
SD ATTM. IF YOU SUBSCRIBE TO THE THEORY THAT THE ATMOSPHERE REACTS
TO GRADIENTS...THEN IT WOULD APPEAR FROM THERMODYNAMIC ANALYSIS THAT
THE MOST LKLY AREA FOR ADDITIONAL POTENTIALLY SIGNIFICANT
DEVELOPMENT WOULD BE NEAR AND SOUTH OF THE MISSOURI RIVER...BUT
REMAINING ELEVATED WITHIN OUR CWA.  WOULD HAVE TO SEE THAT START
UP SOON...OR THE WINDOW WL START TO SHIFT SWRD FOR DEVELOPMENT.
WL BE MAKING SOME CHANGES TO FCST PACKAGE IN THE NEXT HOUR OR
SO...TO REFLECT THESE THOUGHTS.

&&

.PREV DISCUSSION...
FIRST ROUND OF CONVECTION IS DEPARTING THE CWFA...WITH SOME
SCATTERED REDEVELOPMENT ELSEWHERE IN THE ERN HALF. SFC BOUNDARY
CONTS TO EXIST IN THE FAR SE PTN OF THE FA...ROUGHLY FM KSLB TO
KSUX. CONCERNED ABOUT MORE CONVECTIVE DEVELOPMENT IN OUR SE CORNER
IN THE NEAR TERM...POSSIBLY BEING SEVERE WITH HVY RAIN NEAR THE SFC
BOUNDARY WHERE THE CAP HAS SUFFICIENTLY WEAKENED...EXCELLENT DEEP
LYR SHEAR EXISTS...AND RAIN COOLED AIR HAS NOT REACHED. BUT
OTHERWISE...ANOTHER CONCERN IS THE NEW CONVECTION THAT HAS DEVELOPED
IN THE WRN PLAINS. THIS IS ASSOCIATED WITH THE LAST PIECE OF ENERGY
WHICH HAS MOVED OUT OF WY AND MT...AND CURRENTLY IN THE WRN DKTS.
DID SOME LAST MINUTE ADJUSTMENT TO THE WX/POP GRIDS TO ACCOUNT FOR
POSSIBLE REDEVELOPMENT IN OUR ERN HALF...AND BOOSTED POPS IN OUR WRN
HALF FOR LATE EVENING...KEEPING SOME HIGH POPS GOING IN MUCH OF OUR
E SHORTLY AFTER MIDNIGHT...AGAIN LOOKING AT THE WRN PLAINS ACTIVITY.
IT IS SORT OF A RACE...AS INSTABILITY IS HIGH. BUT THRU TIME
TONIGHT...THE LOW LEVEL FLOW BECOMES INCREASINGLY MORE STABLE AS IT
GETS DEEPER OUT OF THE NORTH. NOT EXPECTING MUCH FOR SVR ACTIVITY
ANYWHERE AFTER AROUND 1 AM OR SO DUE TO THE WIND SHIFT.

OTHERWISE...PLEASANT HIGH PRES TAKES OVER ON THU AND FRI. LOWERED
TEMPS A TAD GIVEN THE NEW LOW LEVEL TEMPS OFF OF THE NAM AND GFS.
ALTHOUGH THU WL BE GREATLY MIXED. RETURN FLOW BEGINS IN EARNEST ON
SATURDAY PROVIDING SOME WARMER TEMPS. IN THE EXTENDED...LARGE
BLOCKING HIGH STILL LOOKS TO BE IN PLACE. SO KEPT THE EXTENDED
HUMID...DRY FOR WX AND WARM TO HOT.   MJF

&&

.AVIATION...
MAIN ACTIVITY WL BE A THREAT FOR TS THIS EVENING AND OVERNIGHT. BE
ALERT FOR POSSIBLE MVFR/IFR FOG AND STRATUS WHICH COULD DEVELOP LATE
TONIGHT AND THUR MORNING DUE TO RAIN COOLED AIR. AT THIS
POINT...HAVE MINIMIZED THAT POSSIBILITY IN THE TAFS DUE TO THE N TO
NE SFC FLOW. BUT SOMETHING TO KEEP AN EYE ON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

CHAPMAN
Hazardous weather outlook, Jul 18, 7:25 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 AM CDT WED JUL 18 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
825 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO
SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF
NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70
MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY.
THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 7:38 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             AVON                    43.01N 98.06W
07/18/2007  E0.88 INCH       BON HOMME          SD   LAW ENFORCEMENT

&&

JLAFLIN
Local storm report, Jul 18, 7:39 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             4 ESE DANTE             43.02N 98.11W
07/18/2007  E1.00 INCH       CHARLES MIX        SD   PUBLIC

&&

JLAFLIN
Local storm report, Jul 18, 8:26 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             7 SW TYNDALL            42.92N 97.96W
07/18/2007  E0.88 INCH       BON HOMME          SD   PUBLIC

            PEA TO NICKEL SIZED HAIL

&&

JLAFLIN
Local storm report, Jul 18, 9:11 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     MOVILLE                 42.49N 96.07W
07/18/2007  E60 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Jul 18, 9:21 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             HOLSTEIN                42.49N 95.54W
07/18/2007  E0.88 INCH       IDA                IA   TRAINED SPOTTER

            PATCHES OF NICKEL SIZED HAIL ON THE GROUND AND WIND GUSTS
            TO 50 MPH

&&

JLAFLIN
Local storm report, Jul 18, 9:25 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     CORRECTIONVILLE         42.48N 95.78W
07/18/2007  E60 MPH          WOODBURY           IA   LAW ENFORCEMENT

&&

JLAFLIN

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
July 18, 9:27 PM CST
Where
Dixon County, 6 mi N of Dixon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.507, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50451.